Advertisement
YOU ARE HERE: LAT HomeCollections

Reye's Syndrome Cases Decline Sharply : Drop Believed Linked to Big Decrease in Use of Children's Aspirin

September 23, 1987|MARLENE CIMONS | Times Staff Writer

WASHINGTON — The number of cases of Reye's syndrome--the often-fatal childhood ailment associated with the use of aspirin in treating flu and chicken pox--declined "markedly" between 1980 and 1985, corresponding to "sharp" decreases in the purchase and use of children's aspirin during the same period, federal health officials said Tuesday.

Reported cases decreased from a peak of 658 in 1980 to 93 in 1985, according to the Food and Drug Administration, which has been monitoring the trends. In 1984, for example, when flu outbreaks were severe across the nation, particularly in schools, "the expected increase" in Reye's syndrome cases "did not occur," the agency said.

Alternative Medicines

FDA officials acknowledged that the pattern "may be purely coincidental" but said the drop was more probably the result of a rising public awareness of the relationship between aspirin and Reye's syndrome and an increasing tendency among physicians to prescribe alternative medications, such as acetaminophen, for the symptoms of flu and chicken pox.

The FDA said the statistics indicate that "there has been a decline in the use of aspirin in treating children, especially for flu and chicken pox." Also, the agency said, "although we do not have direct patient use information, other studies have shown that knowledge of the Reye's syndrome-aspirin association is among the factors influencing a parent's choice of medication."

Further, the FDA said, "we expect that, as the use of aspirin in children continues to decline, a further decline in Reye's syndrome incidence will be seen."

Reye's syndrome, which can cause mental retardation or death, usually occurs just as a child or teen-ager appears to be recovering from flu or chicken pox. It is characterized by the sudden onset of vomiting, often with fever and sometimes accompanied by lethargy, severe headaches and changes in behavior. It can progress quickly to convulsions, delirium and coma, and it is fatal 20% to 30% of the time.

The debate about aspirin and its link with Reye's syndrome began in the mid-1970s and accelerated in recent years as additional studies were released indicating that aspirin played a role in the onset of the ailment. Since June, 1986, warning labels about Reye's syndrome have been required on all over-the-counter aspirin products.

The FDA said its statistics indicate that the overall rate of physician "mentions" of aspirin to treat children and teen-agers, regardless of diagnosis, "decreased significantly" from 1980 to 1985, and the rate of "mentions" of acetaminophen "showed significant trends for increasing use." In contrast, however, "there was no discernible trend in the rate of aspirin mentions by physicians for treating adults," the agency said.

The agency said its analysis indicated "statistically significant" decreases in the purchases of children's aspirin tablets and "statistically significant" increases in the sales of children's formulations of acetaminophen.

"The most striking downward trends in aspirin use are seen in the treatment of young children (up to 9 years of age) for flu and chicken pox, the same age group in which the downward trend in Reye's syndrome case reporting is also most pronounced and consistent," the FDA said.

Public Education Drive

Terry Kelley, a spokesman for Sterling Drug Inc., manufacturer of Bayer Aspirin, said he is not familiar with the FDA report but acknowledged that there has been a substantial decrease in the children's aspirin market in recent years. The industry, he said, is no longer "promoting aspirin for use in children" and is continuing to participate in a public education campaign.

"At last review, there was a high awareness level among parents," he said.

Advertisement
Los Angeles Times Articles
|
|
|